SSRIs

Should You Start a Diet When You Start Antidepressants?

The thought of food deprivation during depression is even more disheartening.

Posted Jun 25, 2020

Almost 20 years ago, when we were developing a clinic at a Harvard University-affiliated psychiatric hospital, it seemed so straightforward — at least, it did at first. We decided to offer our services to outpatients in the hospital and to people in the surrounding communities. While the hospital already had smoking cessation and alcohol withdrawal programs, our clinic would be dealing with another behavioral/health problem — weight management.

But soon, it became apparent that our clients were not like others seeking weight-loss help. The majority had never had problems with their weight before. They had never been on a diet up until this point. Snacking was infrequent, and exercise was something they did consistently. In other words, these individuals had been unlikely to gain weight in the past. 

Yet suddenly, they had started gaining weight just a few weeks after beginning treatment with an antidepressant or other related drug, such as a mood stabilizer. Their weight gain ranged from a mere 5 or 10 pounds to a significant amount: 20 pounds or more. But even a 5- or 10-pound weight gain was upsetting to those whose weight had rarely shifted, pre-antidepressant treatment.

The weight gain was preceded by a change in their appetite. They started snacking between and after meals, and some found themselves eating a second meal only an hour or so after the first, saying that they did not feel full.

Craving for carbohydrates was also common and unexpected. A college women’s sports coach told us that she knew something was wrong when she began eating French fries as a snack. “I would never eat fries, nor allow my players to eat them. But I find it almost impossible not to prevent myself from eating them. It is as if something has taken over my appetite," she said.

The underlying cause for the snacking (and the occasional double meal) seemed to be a lack of satiety; i.e., a feeling that even though they had eaten enough to satisfy their hunger, they did not feel satisfied. Subsequently, research papers appeared, confirming our experience. Antidepressant therapy caused, for some, craving, lack of satiety, and weight gain.

How antidepressants, in a sense, weaken the ability of the individual to feel satiated was and is still not understood. Might they affect the ability of the neurotransmitter, serotonin, to confer a sense of fullness and satisfaction after eating? The only evidence is behavioral, i.e., the absence of satiety reported by those who begin to overeat while on antidepressants.

To help those who were gaining weight while on their medication, our clinic developed a food plan that boosted satiety by increasing serotonin synthesis, both before meals and during periods of the day when snacking was likely to occur. Our plan was — and continues to be — successful, thus making it possible for the dieter to adhere to a reduced-calorie food plan.

But why should an individual treated with antidepressants wait until they gain enough weight to make such intervention necessary? Why should taking medication for an emotional disorder, or fibromyalgia, or even for the hot flushes of menopause, make the patient vulnerable to unwanted weight gain?

This is especially true for those who never experienced a problem with weight before or those who managed to attain a normal weight through dedicated dieting and/or exercise. If a side effect of the treatment is that their clothes no longer fit, their body and face begin to shift in shape, they find it harder to exercise because of added weight, and they lose their willpower, then why allow this side effect to occur?

Moreover, although the information is mainly anecdotal, some are not able to lose the weight they gained on their medication weeks, months, sometimes years after they stopped taking them. Dieting and exercise just don’t work. Why? No one knows.

So why not try to prevent weight gain as soon as the patient starts treatment with antidepressants? Since the change in appetite has been pretty well characterized, i.e., craving for carbohydrates and difficulty with meal termination, alerting the patient to these changes could be done early, perhaps within the first six weeks. The alteration in appetite will precede any measurable changes in weight, so even if the therapist has no means of weighing the patient, the appetitive changes will act as an "early warning signal" of impending weight gain.

What happens next depends on whether the patient has entered therapy needing to gain weight. Depression can decrease appetite; thus, weight gain may be recommended to bring the patient up to his or her usual weight. But if the patient’s weight is already medically suitable for height, then dietary and exercise interventions can be started to prevent, or at least slow, any weight gain.

It is important to recognize that a traditional diet is not needed at this point. The patient has not really gained any more than one or two pounds, if that. But it is important to bring the appetite, now affected by the medication, under control.

Increasing satiety by recommending the consumption of two or three carbohydrate snacks each day may be sufficient. Serotonin synthesis can occur about 30 minutes after the consumption of about 25-30 grams of a sweet or starchy, very low-protein and low-fat carbohydrates such as pretzels or oatmeal. Each snack is about 120-130 calories and can easily be incorporated into a food plan if care is taken to reduce excess calorie intake from fat. However, other programs could also be tried, from tracking food intake and exercise to weight-loss support groups. The only caveat is to refrain from suggesting diets such as the Paleo or Keto diets, whose minimal carbohydrate intake may restrict serotonin synthesis.

Some antidepressants increase appetite to the extent that it may be almost impossible to counteract their effect. Changing the medication is often the only solution. And of course, those who have a tendency to gain weight from other causes, such as emotional overeating, may need a multifaceted behavioral support system to keep them from gaining more while on their antidepressants.

But Benjamin Franklin’s axiom that "an ounce of prevention is worth a pound of cure" suggests that it is certainly worth trying to minimize the unwanted side effect of antidepressant-associated weight gain — before the pounds need a cure.

References